Alert archive / South Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at May 3, 2021, 5:50 PM EDT for Lee County, South Carolina. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2021, 5:50 PM EDT (21:50 UTC)
- Expired
- May 3, 2021, 6:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Columbia, SC
County Lee County, SC
The radar
The Columbia radar (KCAE), 103 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1333 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted.
034
WWUS82 KCAE 032150
SPSCAE
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT Mon May 3 2021
SCZ029-031-038-032215-
Clarendon SC-Sumter SC-Lee SC-
550 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon...east central Sumter and southeastern Lee Counties Until
615 PM EDT....
At 550 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Woods Bay State Park, or 16 miles northwest
of Lake City, moving east at 45 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Woods Bay State Park, Turbeville, Lynchburg, Central Crossroads and
Shiloh.
This includes Interstate 95 between mile markers 134 and 146.
LAT...LON 3386 8010 3408 8017 3410 8008 3408 8006
3408 8003 3402 7996 3402 7995 3401 7991
3399 7989 3395 7998 3389 7994 3389 7989
TIME...MOT...LOC 2150Z 258DEG 37KT 3399 8002
$$
CRLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at May 3, 2:23 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, May 3, 2:23 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion National Weather Service Columbia SC 223 PM EDT Mon May 3 2021 .SYNOPSIS... Severe thunderstorms are possible this afternoon. An upper trough will move eastward from the Mississippi Valley on Tuesday bringing another potentially active day of weather before a cold front crosses the region on Wednesday. Drier and cooler weather expected for the end of the week into the weekend. && .NEAR TERM /THROUGH TONIGHT/... Tornado Watch in effect until 7 pm. Upper trough will move across the Ohio Valley through tonight. Surface high pressure well off the coast with a low pressure system crossing the Mississippi Valley. Our area remains in the warn sector. Deep, moist SW flow with embedded weak shortwaves support moderate destabilization with surface based CAPE 1000 to 2000 J/kg. Deep convergence moving into the Midlands early this afternoon. PWATs around 1.7 inches. Showers and thunderstorms west of the area at 2 pm expected to move east into the CSRA and Midlands through this evening. Severe potential include damaging wind gusts, large hail, isolated tornadoes and locally heavy rainfall. The shortwave will move out of the region after sunset, leading to decreasing activity during the evening. Any lingering convection should dissipate around midnight as the airmass becomes less unstable. Overnight, a moderate low level jet will develop and generally hinder fog development despite abundant low level moisture. Lows will be above normal, once again in the mid 60s to around 70 degrees. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Ridge will have strengthened over the area by Tuesday morning with a lull expected in shower and convective activity, although with PWATs remaining around 1.5 inches or greater, still can't rule out some showers across the area. Deeper trough will approach from the west and strengthening surface front moving into the area Tuesday afternoon which will generate strong to severe storms to the west of the area with the flow pushing these storms east. While shear may be a bit weaker tomorrow afternoon, instability will be similar so still expect storms to move into the area and may actually be higher in coverage than we saw today with better forcing. Severe weather threat remains low with a marginal risk in place from SPC mainly for isolated damaging wind gusts. Temperatures will climb to above normal with SW winds and warm advection while dew points will make conditions feel somewhat stifling once again. CAMs favor somewhat linear convection to develop along the strong forcing which should push through the area overnight with increasing low level jet keeping at least some instability and allowing storms to continue. Cut back pops a bit for Wednesday with drier air likely to move in at some point during the day with EC ensembles trending a bit drier but still seeing the potential for the front to stall out and some convection develop along it but with drier air moving in aloft, QPF amounts are likely to be low. A bit more sun Wednesday should also keep highs in the low to mid 80s. Cold advection will increase Wednesday night with lows dropping into the 50s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Drier long term period expected with high pressure moving in and cooler conditions into the end of the week. A more amplified trough will push into the area late Thursday into Friday which will likely develop a coastal low although there is uncertainty as to how far into the Atlantic this would be and so pops will remain low and only in the far north and east forecast areas. Cooler high pressure with lower 500mb heights into the weekend before the surface high slowly moves offshore and we will start to see moderating temperatures and a ridge building over the region once again. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Scattered to numerous showers and thunderstorms to affect the TAF sites through this evening. Some thunderstorms may produce strong wind gusts or hail. Isolated tornadoes also possible. Should see convection diminish or move east of the area early this evening. Have indicated tempo for tstms 19z-23z. Outside of convection, mainly VFR with southwest winds 10-12 kts with gusts around 20 kts. Winds are expected to stay up overnight with a moderate nocturnal jet developing. Mixing should generally prevent fog development tonight. However low level moisture will remain high and ceiling restrictions can't be ruled out near the end of the TAF period. EXTENDED AVIATION OUTLOOK...Restrictions possible in showers and thunderstorms through Wednesday as an unsettled weather pattern crosses the region. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, May 3, 5:30 PM EDT, 20 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 530 PM EDT Mon May 3 2021 GAZ040-063-064-SCZ018-020-021-025-026-115-116-042130- Lincoln-McDuffie-Columbia-McCormick-Newberry-Fairfield-Edgefield- Saluda-Northern Lancaster-Southern Lancaster- 530 PM EDT Mon May 3 2021 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Strong to severe thunderstorms will be possible through this evening with damaging wind gusts and large hail as the primary threats. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms possible again on Tuesday and Wednesday with damaging wind gusts and large hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ065-077-SCZ016-022-027>031-035-037-038-041-135>137-042130- Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken- Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg- Central Orangeburg-Southeastern Orangeburg- 530 PM EDT Mon May 3 2021 ...TORNADO WATCH 129 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms possible again on Tuesday and Wednesday with damaging wind gusts and large hail as the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed.
In the hours before
Special weather statement, May 3, 5:17 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Columbia SC
517 PM EDT Mon May 3 2021
GAZ063-032145-
McDuffie GA-
517 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of southern McDuffie
County Until 545 PM EDT....
At 516 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Warrenton, moving northeast at 50 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Thomson, Dearing, Boneville, Autney, Ansley Mill, Sweetwater Park,
Arties Pond Public Fishing Area, McDuffie County Fire Department,
Adamsville, Thomson Fire Department, McDuffie Regional Medical Center
and White Oak Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
This includes Interstate 20 in Georgia between mile markers 173 and
178.
LAT...LON 3355 8243 3353 8239 3349 8240 3346 8238
3342 8234 3341 8234 3336 8230 3331 8239
3334 8244 3334 8250 3336 8253 3335 8255
3341 8255 3346 8259
TIME...MOT...LOC 2116Z 241DEG 43KT 3336 8257
JAQSpecial weather statement, May 3, 5:19 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Columbia SC
519 PM EDT Mon May 3 2021
GAZ077-SCZ035-032145-
Burke GA-Barnwell SC-
519 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 545 PM EDT....
At 519 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Alexander, or 8 miles southeast of
Waynesboro, moving east at 35 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Plant Vogtle, Sardis, Alexander and Girard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3296 8196 3313 8195 3317 8154 3316 8154
3310 8162 3305 8157 3306 8156 3304 8156
3305 8154 3304 8154 3294 8171
TIME...MOT...LOC 2119Z 271DEG 30KT 3303 8188
JAQLocal storm report, May 3, 5:25 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM TSTM WND DMG 6 N CHAPPELLS 34.27N 81.85W
05/03/2021 NEWBERRY SC LAW ENFORCEMENT
NEWBERRY CO SHERIFFS OFFICE REPORTS TREES
DOWN BY HW 56 AND BREHMER RD. TIME ESTIMATED
BY RADAR.
&&
NSLocal storm report, May 3, 5:29 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
529 PM EDT MON MAY 3 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL LYNCHBURG 34.06N 80.07W
05/03/2021 M1.75 INCH LEE SC TRAINED SPOTTER
TWEET AND PHOTO SENT IN REPORTING UP TO GOLF
BALL SIZED HAIL.
&&
GPLSpecial weather statement, May 3, 5:32 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
532 PM EDT Mon May 3 2021
GAZ063>065-032200-
Richmond GA-McDuffie GA-Columbia GA-
532 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of north central
Richmond...southeastern McDuffie and Columbia Counties Until 600 PM
EDT....
At 532 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Harlem, or near Thomson, moving east at 60
mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Grovetown, Evans, Thomson, Martinez, Harlem, Appling, Riverwood,
Augusta Mall, Village Plaza Shopping Center, Augusta National Golf
Club, Dearing, West End Augusta, Liberty Park Community Center,
Arties Pond Public Fishing Area, Adamsville, Westover Memorial Park,
White Oak Campground, Boneville, Blanchard Park and Columbia County
Jail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.
&&
This includes the following highways...
Interstate 20 in Georgia between mile markers 172 and 201.
Interstate 520 in Georgia between mile markers 1 and 2.
LAT...LON 3362 8219 3361 8217 3361 8216 3359 8213
3360 8211 3358 8209 3358 8207 3350 8199
3349 8199 3335 8243 3352 8251
TIME...MOT...LOC 2132Z 248DEG 52KT 3347 8238
JAQSpecial weather statement, May 3, 5:50 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT Mon May 3 2021
SCZ029-031-038-032215-
Clarendon SC-Sumter SC-Lee SC-
550 PM EDT Mon May 3 2021
...Strong Thunderstorms Will Impact Portions of northeastern
Clarendon...east central Sumter and southeastern Lee Counties Until
615 PM EDT....
At 550 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Woods Bay State Park, or 16 miles northwest
of Lake City, moving east at 45 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Woods Bay State Park, Turbeville, Lynchburg, Central Crossroads and
Shiloh.
This includes Interstate 95 between mile markers 134 and 146.
LAT...LON 3386 8010 3408 8017 3410 8008 3408 8006
3408 8003 3402 7996 3402 7995 3401 7991
3399 7989 3395 7998 3389 7994 3389 7989
TIME...MOT...LOC 2150Z 258DEG 37KT 3399 8002
CRLThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:35 PM EDT | Special Weather Statement | CAE | McCormick | 25 min |
| May 3, 3:05 PM EDT | Tornado Warning | CAE | Newberry | 40 min |
| May 3, 3:24 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| May 3, 3:28 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Saluda | 32 min |
| May 3, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 43 min |
| May 3, 3:39 PM EDT | Tornado Warning | CAE | Lexington | 21 min |
| May 3, 3:51 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 39 min |
| May 3, 3:59 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 31 min |
| May 3, 4:03 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland, Sumter | 27 min |
| May 3, 4:05 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Newberry, Richland, Saluda | 40 min |
| May 3, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 26 min |
| May 3, 4:22 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Kershaw, Lexington, Richland | 23 min |
| May 3, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Lexington, Richland | 15 min |
| May 3, 4:41 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 34 min |
| May 3, 4:44 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 31 min |
| May 3, 4:56 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 2 hr |
| May 3, 5:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Lee, Richland, Sumter | 46 min |
| May 3, 6:01 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell | 44 min |
| May 3, 6:44 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Orangeburg | 46 min |
| May 3, 4:27 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 48 min |
| May 3, 5:17 PM EDT | Special Weather Statement | CAE | McDuffie | 28 min |
| May 3, 5:19 PM EDT | Special Weather Statement | CAE | Burke | 26 min |
| May 3, 5:32 PM EDT | Special Weather Statement | CAE | Columbia, McDuffie | 28 min |
| May 3, 5:51 PM EDT | Severe Thunderstorm Warning | CAE | Burke | 24 min |
Nearby
Special Weather Statements in South Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.